Skip to content
- The syndrome may occur within hours of starting a selected medication or when the dosage is increased.
- It can occur regardless of how long a person has been taking the medication.
- Serotonin syndrome is rare however the risk increases if a combination of identified drugs are taken.
- Medications associated with serotonin syndrome
- SSRI (Selective Serotonin Reuptake Inhibitor)
- Citalopram (Celexa)
- Escitalopram (Lexapro)
- Sertraline (Zoloft)
- Fluoxetine (Prozac)
- Paroxetine (Paxil)
- SNRI (Serotonin-Norepinephrine Reuptake Inhibitor)
- Duloxetine (Cymbalta)
- Venlafaxine (Effexor)
- Desvenlafaxine (Pristiq)
- Other drugs in combination with SSRI or SNRI
- Triptans for migraines
- Tri-cyclic antidepressants
- St John’s Wort
SIGNS AND SYMPTOMS
- Rapid heartrate
- Muscle spasms and rigidity
- High fever
- Excessive sweating
- If symptoms are mild, call the provider for guidance.
- If symptoms are moderate to severe, go to the emergency room for care.
- Treatment in intensive care may be needed to support blood pressure, heartrate and breathing.